alexa Amiodarone-Induced Pulmonary Toxicity Mimicking Metastatic Lung Disease: Case Report

OMICS International organises 3000+ Global Conferenceseries Events every year across USA, Europe & Asia with support from 1000 more scientific societies and Publishes 700+ Open Access Journals which contains over 50000 eminent personalities, reputed scientists as editorial board members.

Amiodarone-Induced Pulmonary Toxicity Mimicking Metastatic Lung Disease: Case Report

Amiodarone is an antiarrhythmic drug that is commonly used for the treatment of ventricular and supraventricular arrhythmias. It is an iodine-containing compound, and has a tendency to accumulate in certain organs, including in the lungs. We describe a case of amiodarone induced pulmonary toxicity with concurrent lung cancer which demonstrated good treatment response. A sixty nine-year old male smoker presented to our emergency department with a four-month history of progressive dyspnea, cough and 5 kilogram weight loss. Chest x-ray at admission showed enlarged heart shadow and prominent hilum bilaterally; CT revealed ground glass opacities in right lung and enlarged mediastinal lymph nodes. His past medical history was significant for dilated myocardiopathy and atrial fibrillation (for which he had been taking amiodarone for 5 years). Radiological findings, decrease in total lung capacity (TLC=84%), decrease in lung diffusing capacity (DLCOc=73%), and corneal epithelial opacities suggested amiodarone-induced pulmonary toxicity (APT) and/or advanced malignant disease. Amiodarone was eliminated from his medication profile due to suspicion of drug toxicity. The patient’s clinical condition promptly improved, and chest x-ray performed after 7 days showed corresponding improvement. Subsequent bronchoscopy included a transbronchial biopsy which revealed lung adenocarcinoma. The patient’s presumed APT was treated with methylprednisolone 40mg IV daily during the first two weeks, and subsequently with prednisone 20 mg/day orally for two months. One month after steroid therapy (and prior to chemotherapy) both lungs demonstrated radiographic improvement. Treatment response to chemotherapy was successful, with good performance status (ECOG1) after 10 months. This case with comorbid APT and lung cancer illustrates the importance of diligence in developing differential diagnoses for pulmonary infiltrates. Chest physicians should take care to remember that amiodarone induced pulmonary toxicity (APT) can sometimes mimic disseminated lung malignancy.

Citation: Vasic N, Milenkovic B, Stevic R, Jovanovic D, Djukanovic V (2014) Amiodarone-Induced Pulmonary Toxicity Mimicking Metastatic Lung Disease: Case Report. J Pharmacovigilance 2: 137.

 
  • Share this page
  • Facebook
  • Twitter
  • LinkedIn
  • Google+
  • Pinterest
  • Blogger
 
adwords